Alert archive / New York / River Flood Warnings in 2021

River Flood Warning 15, NWS Binghamton, NY

October 16, 2021Onondaga County, New York

NWS Binghamton, NY issued this river flood warning at Oct 16, 2021, 4:49 PM EDT for Onondaga County, New York. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 4:49 PM EDT (20:49 UTC)
Expired
Oct 16, 2021, 9:48 PM EDT
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
Minor

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 86 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Onondaga Creek near Nedrow (ONDN6). The gauge peaked at 5.05 ft at Oct 16, 2021, 4:00 PM EDT.

actionminormoderatemajor24610/1610/1710/18
Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
5.5 ft
Major stage
6 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04239000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

497 
WGUS41 KBGM 162049
FLWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
449 PM EDT Sat Oct 16 2021

...The National Weather Service in Binghamton NY has issued a Flood 
Warning for the following rivers in New York...

  Onondaga Creek At Nedrow affecting Onondaga County.

For the Finger Lakes/seneca/oswego River...including Nedrow, Ithaca, 
Auburn, Ithaca, Geneva, Oneida, Liverpool, Auburn...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


NYC067-170900-
/O.NEW.KBGM.FL.W.0015.211016T2049Z-211017T1330Z/
/ONDN6.1.ER.211016T1949Z.211017T0000Z.211017T0130Z.NR/
449 PM EDT Sat Oct 16 2021

The National Weather Service in Binghamton has issued a

* Flood Warning for
  the Onondaga Creek At Nedrow.
* From this afternoon to late tomorrow morning.
* At 4:16 PM EDT Saturday the stage has reached minor flooding.
* Flood stage is 5.0 feet.
* Minor flooding is occurring and minor flooding is forecast. This 
  approaches the flood of record.
* Forecast...The river is expected to rise to a crest of 5.1 feet 
  this evening. It will then fall below flood stage late this 
  evening.
* Impact...At 5.0 feet, Flood stage - minor flooding begins.


&&

LAT...LON 4307 7616 4301 7612 4281 7613 4283 7618
      4299 7618

$$

TAC
1 follow-up statement
633 
WGUS81 KBGM 170148
FLSBGM

Flood Statement
National Weather Service Binghamton NY
948 PM EDT Sat Oct 16 2021

...The Flood Warning is cancelled for the following rivers in New 
York...

  Onondaga Creek At Nedrow affecting Onondaga County.

NYC067-170300-
/O.CAN.KBGM.FL.W.0015.000000T0000Z-211017T0148Z/
/ONDN6.1.ER.211016T1949Z.211016T2046Z.211016T2130Z.NR/
948 PM EDT Sat Oct 16 2021

...The Flood Warning for the Onondaga Creek At Nedrow has been 
cancelled...

The Flood Warning is cancelled for
  the Onondaga Creek At Nedrow.
* At 9:30 PM EDT Saturday the stage was below flood stage. 
* Flood stage is 5.0 feet.
* Forecast...The river is expected to continue to fall to be below 4 
  feet Sunday morning.


&&

LAT...LON 4307 7616 4301 7612 4281 7613 4283 7618
      4299 7618

$$

TAC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Oct 16, 3:08 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 16, 3:08 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
308 PM EDT Sat Oct 16 2021

.SYNOPSIS...
The cold front has passed through the region with much cooler
weather the next few days. Lake effect rain showers are possible
across the NY Thruway corridor and north tonight into tomorrow with
more isolated showers tomorrow afternoon for the rest of CNY.

&&

.NEAR TERM /THROUGH SUNDAY/...
315 PM Update...
The cold front has almost moved east of the region with a line
of stronger showers and isolated thunderstorms stretching from
the Catskills down to the Poconos. Those storms are expected to
be east of our region in the next hour with residual rain
showers behind the front that will last into the early evening.
Much cooler air advects in aloft with 850 mb temperatures
falling to around 0C late tonight. With warm water temperatures
in the Great Lakes, lake effect rain showers develop tonight and
last through much of tomorrow with the NY thruway corridor and
north seeing the greatest coverage of showers and clouds.

A weak shortwave rotating around the back side of the trough will
help enhance lake effect rain showers tomorrow afternoon into the
northern tier of PA. Coupled with day time heating, a few isolated
thunderstorms are possible along the southern Tug Hill into the
Western Mohawk valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
210 pm update...
A high amplitude long-wave trough diving south from Hudson Bay
into the mid Atlantic will be the primary mechanism for ushering
in a cooler but seasonal air mass late this weekend and early
next week. A fairly steady w/nw flow within this regime will
help draw south an air mass defined by 850 mb temps around +1
to -1 deg C Sunday night into Monday morning. The cold air
aloft advecting over relatively warm Lake Ontario
waters...roughly 15-17 deg C...should be enough of a difference
to generate low level instability and trigger rain showers off
the lake with a few strikes of lightning not out of the question
either Sun night. Best chance of lightning will be within 50 mi
of the lake.

The synoptic trough shifts to the east on Monday, but a
trailing short wave on the back side of the system will drop
south across NY and PA during the day. This embedded wave will
have a secondary surge of cold air associated with it and act to
keep temperatures in the upper 40s and lower 50s through the
day Monday...and linger the light rain showers, mainly over NY
into the evening hours. The overlap of ending showers Monday
night and cold air moving in could lead to a few snowflakes
mixing in over northern Oneida County. Otherwise, should be
mainly light rainfall amounts.

High pressure will build in on Tuesday and allow for dry
weather conditions and slightly warmer temperatures...into the
upper 50s and lower/mid 60s. A tight pressure gradient on the
back side of the departing system will lead to gusty northwest
winds through the day Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
210 pm update...
A period of dry weather will set up Tuesday night through
Thursday morning as a broad dome of high pressure builds across
the Great Lakes and Northeast. The air mass will also be warmer
than the past several days, with 850mb temps +7 to +10 deg C
spreading through the area. These conditions will lead to more
sunshine and daytime highs in the mid to upper 60s on Wed and
Thu. Overnight lows will be on the chilly side, dropping into
the 40s for most locations, and possibly some upper 30s in the
higher terrain of NY above 2000 ft.

The next wave moves in from the west later Thursday and Friday
with scattered rain showers possible. There could also be a few
isolated thunderstorms as well as a sharp cold front is expected
to cut through the region...which will bring temperatures down
once again. Highs on Friday will only top out in the upper 50s
and lower 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The line of showers and thunderstorms that have gone through CNY
is approaching AVP and will be moving through between 18 and
19Z. Cigs have been variable with the showers behind the front
so MVFR and VFR conditions expected between showers then near
IFR or near IFR with any passing shower to impact a terminal.

Cold air advecting in tonight will dry out most of the region
but lake effect clouds and rain showers will continue to affect
RME and SYR. Obs closest to Lake Ontario already show cigs down
to around 1000 ft and those will advect into SYR and RME this
afternoon and stick around through tomorrow morning. As winds
become more westerly, there could be some improvement at SYR
around 4Z.

For all other terminals tomorrow, day time heating could lead to
a deck of fair weather cumulus under the cold air aloft, with
BGM and ITH being the most likely to see restrictions. Isolated
rain showers look to develop in the late morning as well but
confidence was too low to put into the TAFs as of now but tempos
could be added later.

Outlook...

Sunday through Sunday night...Chance of showers, mainly for the
NY terminals; intermittent restrictions possible.

Monday...Chance of showers, mainly RME and SYR, and associated
restrictions. Otherwise, mainly VFR.

Tuesday through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...AJG
Hazardous weather outlook, Oct 16, 4:14 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
414 PM EDT Sat Oct 16 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-172015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
414 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 16, 3:22 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HEAVY RAIN       MASONVILLE              42.25N 75.37W
10/16/2021  M1.27 INCH       DELAWARE           NY   TRAINED SPOTTER

            RAINFALL TODAY.

&&

BJT
Special weather statement, Oct 16, 3:23 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
323 PM EDT Sat Oct 16 2021

NYZ062-162000-
Sullivan NY-
323 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of eastern Sullivan
County through 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willowemoc to near Parksville to
Monticello. Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fallsburg, Monticello, Liberty, Neversink, South Fallsburg,
Wurtsboro, Woodridge, Phillipsport, Loch Sheldrake and Hurleyville.

This includes the following highway exits...
 Interstate 86/Route 17 between 99 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central New York.

&&

LAT...LON 4153 7475 4184 7477 4199 7472 4188 7446
      4175 7457 4165 7440 4160 7438
TIME...MOT...LOC 1923Z 247DEG 31KT 4195 7467 4187 7469 4163 7467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TAC
Local storm report, Oct 16, 3:29 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND DMG HONESDALE               41.58N 75.25W
10/16/2021                   WAYNE              PA   911 CALL CENTER

            TREE ON HOUSE ON LAKESIDE DRIVE.

&&
Local storm report, Oct 16, 3:39 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       NINEVEH                 42.20N 75.60W
10/16/2021  M1.17 INCH       CHENANGO           NY   911 CALL CENTER

&&
Local storm report, Oct 16, 3:57 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND DMG ROSCOE                  41.93N 74.92W
10/16/2021                   SULLIVAN           NY   911 CALL CENTER

            TREE DOWN ON WIRES.

0315 PM     NON-TSTM WND DMG LIBERTY                 41.80N 74.75W
10/16/2021                   SULLIVAN           NY   911 CALL CENTER

            TREE AND WIRES DOWN.

&&
Local storm report, Oct 16, 4:16 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       POINT ROCK              43.38N 75.55W
10/16/2021  M2.46 INCH       ONEIDA             NY   TRAINED SPOTTER

            20 HOURS.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:07 AM EDTSpecial Weather StatementBGMSteuben38 min
Oct 16, 4:43 AM EDTSpecial Weather StatementBGMSchuyler, Steuben, Yates47 min
Oct 16, 4:49 AM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates41 min
Oct 16, 5:13 AM EDTSpecial Weather StatementBGMSeneca47 min
Oct 16, 5:31 AM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates44 min
Oct 16, 5:34 AM EDTTornado WarningBGMSchuyler, Seneca, Yates26 min
Oct 16, 5:55 AM EDTTornado WarningBGMCayuga, Seneca, Tompkins35 min
Oct 16, 6:25 AM EDTTornado WarningBGMCayuga, Cortland, Onondaga35 min
Oct 16, 6:50 AM EDTSpecial Weather StatementBGMOnondaga40 min
Oct 16, 9:33 AM EDTSpecial Weather StatementBGMTompkins27 min
Oct 16, 9:48 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins42 min
Oct 16, 10:20 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga3 hr
Oct 16, 10:27 AM EDTSpecial Weather StatementBGMOnondaga33 min
Oct 16, 10:59 AM EDTAreal Flood AdvisoryBGMMadison, Onondaga3 hr
Oct 16, 11:15 AM EDTSpecial Weather StatementBGMOneida30 min
Oct 16, 11:30 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins20 min
Oct 16, 11:50 AM EDTSpecial Weather StatementBGMChenango25 min
Oct 16, 12:53 PM EDTAreal Flood AdvisoryBGMChenango, Cortland, Madison3 hr
Oct 16, 3:23 PM EDTSpecial Weather StatementBGMSullivan37 min

Nearby

River Flood Warnings in New York, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.